Nebraska, 2013

Damaging Wind in Nebraska, June 24, 2013

June 24, 2013 · NWS GID · 1 event in 1 county or zone

For the third night in row, a line of strong to severe thunderstorms surged into western sections of the 24-county area well after dark, this time occurring on a late Sunday night/early Monday morning. Also for the third consecutive night, storms diminished in intensity shortly after entering South Central Nebraska, with the only known severe-criteria report consisting of a measured 62 MPH wind…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the third night in row, a line of strong to severe thunderstorms surged into western sections of the 24-county area well after dark, this time occurring on a late Sunday night/early Monday morning. Also for the third consecutive night, storms diminished in intensity shortly after entering South Central Nebraska, with the only known severe-criteria report consisting of a measured 62 MPH wind gust near Gothenburg just before 3 am CDT. Thereafter, the line of now sub-severe storms tracked eastward through several counties mainly along and north of Highway 6, before multiple additional clusters of strong storms started flaring up over various portions of the area between 5-6 AM CDT. These new storm clusters persisted well past sunrise near and east of Highway 281, before the back edge of all convection finally exited the local area into eastern Nebraska between 9-10 am CDT.

The initial line of strong-severe storms that entered far western portions of South Central Nebraska between 2-3 am CDT first organized into a forward-propagating MCS prior to midnight in northeast Colorado. At both the surface and aloft the synoptic and mesoscale setup was quite similar to the previous few nights, with nocturnal storms focused in the vicinity of a west-southwest to east-northeast oriented quasi-stationary front, but this time with the boundary draped a touch farther south near the Nebraska-Kansas border. In the mid-upper levels, forcing was aided by low-amplitude disturbances passing through modestly strong west-southwest flow, along the eastern fringes of a broad longwave trough encompassing much of the western United States. Also as during previous nights, an 850 millibar southerly low level jet cranked up to around 40 knots over the heart of South Central Nebraska, providing plenty of warm air advection and moisture transport to maintain storms. Mesoscale severe weather parameters around 3 am CDT in South Central Nebraska featured most-unstable CAPE around 2000 J/kg and 0-6 kilometer deep layer wind shear of 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 24, 12:15 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 24, 12:15 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
ISSUED BY THE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
115 AM CDT MON JUN 24 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 317 PM CDT SUN JUN 23 2013

MORNING MAP ANALYSIS INDICATES QUASI ZONAL TO SOUTHWESTERLY MID TO
UPPER LEVEL FLOW OVER THE WESTERN HALF OF THE CONUS...WITH A
LONGWAVE RIDGE OVER THE EAST. A COUPLE OF MID LEVEL SHORT WAVES ARE
ALSO NOTED...WITH ONE EXTENDING FROM THE UPPER MISSISSIPPI VALLEY
INTO THE NORTHERN PLAINS...AND THE OTHER OVER THE SOUTHWESTERN
CONUS. MID TO UPPER LEVEL JET ENERGY EXTENDS FROM THE
WEST/SOUTHWESTERN CONUS...EAST/NORTHEAST INTO THE CENTRAL
PLAINS...AND THEN NORTH INTO SOUTH CENTRAL CANADA BEFORE FLOWING
EAST INTO SOUTHEASTERN CANADA AND PORTIONS OF THE NORTHEASTERN
CONUS. MID TO UPPER LEVEL FLOW OVER OUR AREA MAXES OUT AT AROUND
60KTS BETWEEN 300MB AND 200MB PER 12Z SOUNDING DATA FROM KLBF AND
KOAX. WATER VAPOR IMAGERY ALSO SHOWS THE AFOREMENTIONED MID LEVEL
SHORT WAVES...ALONG WITH A PAIR OF CLOSED MID LEVEL LOWS. ONE SUCH
LOW IS LOCATED OVER EASTERN ALBERTA AND WESTERN SASKATCHEWAN...AND
THE OTHER IS OVER THE PACIFIC JUST OFF THE COAST OF THE NORTHWESTERN
CONUS. AT THE SURFACE AN AREA OF LOW BAROMETRIC PRESSURE EXISTS OVER
SOUTHWESTERN KANSAS...WITH A FRONTAL BOUNDARY EXTENDING
NORTHEAST FROM THE LOW INTO NORTH CENTRAL KANSAS AND
SOUTHEASTERN NEBRASKA. THE LOW LEVEL WIND FIELD ACROSS MUCH OF OUR
CWA REMAINS FROM THE NORTHEAST FOR THE MOST PART...BUT LOCATIONS
ACROSS OUR SOUTHEAST SUCH AS KK82...KK61...AND KHJH ARE ALL
OBSERVING A SURFACE WIND FROM THE SOUTHEAST.

GUIDANCE FROM THE NAM...OPERATIONAL GFS...EC...AND SREF-MEAN
SUGGESTS THE LOW LEVEL BAROCLINIC ZONE WILL PERSIST OVER
SOUTHEASTERN PORTIONS OF OUR CWA THIS EVENING INTO TONIGHT BEFORE
SURGING NORTH DURING THE DAY MONDAY. THERE ARE
INDICATIONS...ESPECIALLY FROM HIGHER RESOLUTION MODELS SUCH AS THE
NAM12...OF VERY SUBTLE MID LEVEL PERTURBATIONS MOVING OVERHEAD
WITHIN THE MEAN FLOW THIS AFTERNOON AND THIS EVENING. CONFIDENCE ON
SUCH A FEATURE PROMOTING PRECIPITATION PRODUCTION ACROSS OUR AREA
THIS AFTERNOON AND EVENING REMAINS VERY LOW HOWEVER AND AS A
RESULT...WILL CONTINUE RELEGATING ANY AFTERNOON AND EVENING POPS TO
OUR SOUTH/SOUTHEASTERN CWA...IN CLOSEST PROXIMITY TO THE
AFOREMENTIONED LOW LEVEL BAROCLINIC ZONE AND RESULTANT AXIS OF
ENHANCED LOW LEVEL CONVERGENCE AND LIFT. AS FOR THE TIMING OF
CONVECTIVE INITIATION THIS AFTERNOON AND EVENING...FORECAST PROXIMITY
SOUNDINGS FROM THE NAM...OPERATIONAL GFS...AND RAP ALL SUGGEST A
HEALTHY CAP PERSISTING THROUGH AT LEAST 00Z. GIVEN THIS...ITS HARD
TO BUY INTO QPF FIELDS FROM THE NAM...OPERATIONAL GFS...EC...AND
SREF-MEAN...WHICH ALL SUGGEST WIDESPREAD PRECIPITATION WILL BE REALIZED ACROSS
PORTIONS OF OUR SOUTHEAST BEFORE 00Z THIS EVENING. HRRR SIMULATED
REFLECTIVITY LOOKS MUCH MORE REASONABLE...SUGGESTING VERY ISOLATED
CONVECTION OCCURRING ACROSS OUR SOUTHEAST TOWARDS 00Z. GIVEN ALL
THIS...CONFIDENCE IS VERY LOW THAT MUCH PRECIPITATION WILL BE
REALIZED ACROSS OUR AREA PRIOR TO 00Z...BUT CANNOT COMPLETELY RULE
OUT SUCH A SOLUTION AND WILL MAINTAIN ~20% POPS ACROSS OUR SOUTHEAST
23-00Z. 00Z AND BEYOND...FORECAST PROXIMITY SOUNDINGS SUGGEST THE CAPPING
INVERSION WILL WEAKEN SOMEWHAT THUS MAKING CONVECTION SOMEWHAT MORE
LIKELY...A SOLUTION SUPPORTED BY QPF FIELDS FROM THE
NAM...OPERATIONAL GFS...EC...AND SREF-MEAN...AS WELL AS SIMULATED
REFLECTIVITY FROM THE HRRR. GIVEN THIS...WILL GO AHEAD WITH SLIGHTLY
HIGHER POPS...~%30...00-06Z ACROSS OUR SOUTHEAST. SHOULD
SURFACE-BASED CONVECTION BE REALIZED THIS AFTERNOON AND/OR
EVENING...THEN SEVERE WEATHER WILL LIKELY RESULT WITH DEEP LAYER
MUCAPE VALUES IN THE 2000-4000J/KG WAITING FOR UPDRAFT PRODUCTION
AND 30-35KTS OF DEEP LAYER BULK SHEAR FOR UPDRAFT ENHANCEMENT.
CERTAINLY LARGE HAIL AND MICROBURST-RELATED WIND GUSTS WILL BE A
THREAT...BUT ENHANCED HORIZONTAL VORTICITY IN THE VICINITY OF THE
LOW LEVEL BAROCLINIC ZONE COULD ALSO PROMOTE ISOLATED TORNADIC
ACTIVITY. WILL CONTINUE SUCH WORDING IN THE HWO AS A RESULT.

HEADING INTO THE OVERNIGHT HOURS TONIGHT...THE AXIS OF A ~45KT 850MB
JET STREAK IS EXPECTED TO DEVELOP ACROSS PORTIONS OF WESTERN AND
CENTRAL KANSAS...WITH THE NOSE OF THIS LOW LEVEL JET MOVING INTO
SOUTHERN PORTIONS OF OUR CWA BETWEEN 06Z AND 12Z. SHOULD DEEP
CONVECTION BE ONGOING ALONG THE LOW LEVEL BAROCLINIC ZONE...THEN
INCREASING LOW LEVEL THERMAL ADVECTION ALONG THE AXIS OF THE LOW
LEVEL JET COULD CERTAINLY HELP INCREASE SPATIAL COVERAGE OF SAID
CONVECTIVE ACTIVITY. ALSO...IN ADDITION TO POSSIBLE THUNDERSTORM
ACTIVITY OVER PORTIONS OF OUR CWA THIS AFTERNOON AND
EVENING...THUNDERSTORMS ALSO REMAIN POSSIBLE OVER THE CENTRAL HIGH
PLAINS. SHOULD HIGH PLAINS CONVECTION DEVELOP THIS AFTERNOON/EVENING
AND MOVE EAST TOWARDS OUR AREA TONIGHT...ADDITIONAL SHOWER AND
THUNDERSTORM ACTIVITY COULD BE REALIZED OVER OUR AREA
TONIGHT...ESPECIALLY OUR WEST. THIS IS A SOLUTION SUPPORTED BY THE
NAM...OPERATIONAL GFS...SREF-MEAN...AND HRRR. GIVEN ALL THIS...WENT
AHEAD WITH RELATIVELY HIGHER POPS ACROSS MUCH OF THE CWA STARTING
AROUND 06Z. SEVERE WEATHER COULD CERTAINLY BE POSSIBLE DURING THE
EARLY PART OF THE OVERNIGHT HOURS AS THE MORE ROBUST CONVECTION FROM
EARLIER IN THE EVENING...SHOULD IT DEVELOP...MAINTAINS ITSELF. THAT
BEING SAID...BARRING THE DEVELOPMENT OF AN MCS ACROSS THE
REGION...CONVECTIVE ACTIVITY SHOULD WANE IN INTENSITY AS POTENTIAL
INSTABILITY DECREASES 06Z ONWARD.

THERE COULD SOME LINGERING SHOWER AND THUNDERSTORM ACTIVITY ACROSS
OUR AREA AROUND SUNRISE MONDAY...BUT OTHERWISE MONDAY DURING THE DAY
IS EXPECTED TO REMAIN DRY FOR THE MOST PART AS THE WARM FRONT SURGES
NORTH AND AN OVERALL LACK IN KINEMATIC FORCING OVERTAKES THE AREA.
AT THIS TIME THE ONLY REAL THREAT FOR PRECIPITATION DURING THE DAY
MONDAY APPEARS AS THOUGH IT WILL RESIDE OVER OUR SOUTHWESTERN CWA
DURING THE LATE AFTERNOON AND EVENING HOURS...WHICH IS WHERE AND
WHEN GUIDANCE SUGGESTS AN ADVANCING LOW LEVEL DRY LINE WILL BULGE EAST.
AN AREA OF LOCALLY ENHANCED CONVERGENCE AND LIFT IN THE VICINITY OF
THIS DRY LINE BULGE...WORKING IN CONCERT WITH DIABATIC HEATING...MAY
BE ENOUGH TO INITIALIZE ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT
AND AS A RESULT...~20% POPS ARE FORECAST 21Z MONDAY THROUGH 00Z
TUESDAY ACROSS OUR SOUTHWEST. SHOULD THUNDERSTORM ACTIVITY BE REALIZED LATE
MONDAY AFTERNOON AND/OR EVENING...THEN DEEP LAYER MUCAPE VALUES OF
2000-3000J/KG...ALONG WITH DEEP LAYER BULK SHEAR VALUES OF
~30KTS...WILL BE AVAILABLE FOR UPDRAFT PRODUCTION AND ENHANCEMENT.
GIVEN THIS...WILL GO AHEAD AND HIGHLIGHT THE THREAT FOR ISOLATED
SEVERE WEATHER ACROSS OUR SOUTHWEST MONDAY AFTERNOON AND EVENING.

FINALLY...INCREASING SOUTHERLY FLOW WILL LIKELY BE OBSERVED MONDAY
AFTERNOON ONCE THE SURFACE WARM FRONT SURGES NORTH. GUIDANCE
SUGGESTS A SUSTAINED WIND OF ~24KTS...WITH HIGHER GUSTS APPROACHING
35KTS...WILL BE REALIZED PRIMARILY ACROSS NORTH CENTRAL KANSAS. AS A
RESULT...WILL CONTINUE MENTIONING SUCH CONDITIONS IN THE HWO.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 317 PM CDT SUN JUN 23 2013

MONDAY NIGHT...A VORT MAX LOCATED OVER THE HIGH PLAINS WILL TRACK
EAST ACROSS THE FORECAST AREA. THUNDERSTORMS THAT INITIALLY FORM
ACROSS THE HIGH PLAINS DURING THE MONDAY AFTERNOON HOURS WILL SLIDE
EAST DURING THE EVENING AND OVERNIGHT HOURS...AND IF THEY HOLD
TOGETHER MAY BRING RAIN TO PORTIONS OF THE FORECAST AREA. IN
ADDITION TO RAIN...SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE DURING THE EVENING HOURS.
INSTABILITY IS HIGH AND DEEP LAYER SHEAR IS MORE MODEST BUT
SUFFICIENT FOR SEVERE STORMS. THE LIMITING FACTOR WILL BE THE WARM
MID LEVEL CAP AND THUS CONFIDENCE IN THUNDERSTORM DEVELOPMENT AND
COVERAGE IS STILL FAIRLY LOW WITH SLIGHT POPS. THE 12Z ECMWF AND 12Z
NAM FAVOR OUR WEST AND NORTH FOR STORMS...WHILE THE 12Z GFS
HIGHLIGHTS OUR SOUTHEASTERN ZONES. THE ECMWF AND NAM MAKE MORE SENSE
WITH FAVORING NORTH AND WEST ZONES BASED ON THE EXPECTED UPPER WAVE
LOCATION AND THE INCREASING STRENGTH OF THE CAP AS YOU HEAD SOUTH.

TUESDAY AND WEDNESDAY...THE PATTERN WILL BE FAIRLY ZONAL WITH ALL
OF THE BETTER UPPER FLOW AND SHORT WAVES TRACKING ACROSS THE
NORTHERN TIER STATES. AN UPPER RIDGE WILL SLOWLY BEGIN TO BUILD
ACROSS THE SOUTHWEST CONUS STARTING ON WEDNESDAY. A SFC TROUGH AXIS
WILL TRACK EAST THROUGH OUR FORECAST AREA LATE ON TUESDAY AND TURN
THE WINDS TO NORTHERLY BY WEDNESDAY. HOWEVER...A STRONG CAP SHOULD
RESULT IN DRY CONDITIONS FOR MOST AREAS AND WILL CONTINUE TO CALL
FOR A DRY FORECAST...BUT CAN NOT COMPLETELY RULE OUT AN ISOLATED
THUNDERSTORM...HENCE THE 10 PERCENT POPS. TUESDAY WILL BE SCORCHER
WITH HIGHS WELL INTO THE 90S ACROSS NEBRASKA TO OVER 100 ACROSS MUCH
OF NORTHERN KANSAS. TEMPERATURES WILL FALL A FEW DEGREES WITH THE
NORTH WINDS ON WEDNESDAY...BUT CONTINUE TO EXPECT 90S FOR HIGHS.

THURSDAY THROUGH SUNDAY...THERE IS A SHIFT IN THE UPPER PATTERN AS
AN UPPER RIDGE STRENGTHENS ACROSS THE ROCKIES AND AN UPPER TROUGH
PERSISTS ACROSS THE EASTERN CONUS. THIS WILL RESULT IN NORTHWESTERLY
FLOW ALOFT FOR OUR FORECAST AREA. MOST AREAS WILL BE DRY THROUGHOUT
THIS PERIOD GIVEN A LACK OF FORCING. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ON THURSDAY INTO THURSDAY NIGHT...BUT MOST RESENT
MODEL RUNS ARE STARTING TO BACK OFF OF THIS ALREADY RATHER SLIGHT
CHANCE OF PRECIPITATION. ANOTHER WEAK COOL FRONT WILL TRY TO WORK
ITS WAY THROUGH AT SOME POINT THURSDAY NIGHT OR FRIDAY...BUT THURSDAY
SHOULD STILL BE A HOT DAY WITH 90S ACROSS NEBRASKA TO NEAR 100 IN
KANSAS. THE COOLER WEATHER WILL SETTLE IN ON FRIDAY AND SATURDAY
WITH EASTERLY TO NORTHEASTERLY SFC WINDS. THIS COOLER FETCH SHOULD
DROP HIGHS BACK INTO THE LOWER AND MID 90S ON FRIDAY...AND THEN 80S
ACROSS NEBRASKA TO LOWER 90S OVER KANSAS ON SATURDAY. TEMPERATURES
BEGIN TO WARM BACK UP ON SUNDAY WITH EVERYONE BACK IN THE 90S.
OVERALL...TEMPERATURES WILL NOT VARY THAT MUCH AND REMAIN RATHER
TOASTY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 115 AM CDT MON JUN 24 2013

GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. CONVECTION
DEVELOPING OFF THE HIGHS PLAINS EARLY TONIGHT WILL SHIFT NEWD AND MAY
IMPACT THE GRI TERMINAL AROUND 9-11Z AND WILL INCLUDE A TEMPO GROUP
FOR THIS. OTHERWISE SOME MVFR CIGS ARE AROUND THE REGION...BUT WE
EXPECT MUCH OF THIS TO LIFT NWD OVERNIGHT BUT SOME MVFR CIGS/VISBY
ARE POSSIBLE IN THE TSRA. OTHERWISE SOUTHERLY WINDS WILL INCREASE
THROUGH THE DAY ON MON.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...
LONG TERM...
AVIATION...BOUSTEAD
Hazardous weather outlook, Jun 23, 7:23 PM CST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
823 PM CDT SUN JUN 23 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
823 PM CDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH THE NIGHT AND SEVERE STORMS ARE
POSSIBLE. THE PRIMARY HAZARDS FROM THE STORMS WILL BE LARGE HAIL
TO AROUND THE SIZE OF GOLF BALLS...THUNDERSTORM WIND GUSTS TO
AROUND 70 MPH...AND LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...A SUSTAINED SOUTH OF 25 TO AROUND 30 MPH...WITH GUSTS TO
AROUND 40 MPH...ARE FORECAST ACROSS PORTIONS OF NORTH CENTRAL KANSAS.

ISOLATED THUNDERSTORM ACTIVITY WILL BE POSSIBLE DURING THE LATE
AFTERNOON AND EVENING HOURS ON MONDAY...PRIMARILY FOR LOCATIONS
SOUTHWEST OF A LINE FROM LEXINGTON TO ALMA IN NEBRASKA...TO STOCKTON
IN KANSAS. THE SLIGHT CHANCE FOR THUNDERSTORMS WILL THEN EXPAND
ACROSS MOST OF THE OUTLOOK AREA MONDAY NIGHT. STRONG TO SEVERE
WEATHER WILL BE POSSIBLE SHOULD THUNDERSTORM ACTIVITY BE
REALIZED...WITH HAIL TO AROUND THE SIZE OF QUARTERS AND
THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY SEVERE
WEATHER THREATS.

BEYOND MONDAY NIGHT...THE NEXT THUNDERSTORM CHANCE ARRIVES
THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 23, 7:57 PM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
857 PM CDT SUN JUN 23 2013

KSZ007-240230-
JEWELL KS-
857 PM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEWELL COUNTY UNTIL 930
PM CDT...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF LEBANON...OR 27 MILES NORTHWEST
OF BELOIT...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ESBON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3963 9850 3973 9851 3982 9850 3994 9844
      3980 9821
TIME...MOT...LOC 0157Z 220DEG 13KT 3970 9851

FAY
Local storm report, Jun 23, 8:17 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
917 PM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             8 S LEBANON             39.69N 98.56W
06/23/2013  E1.50 INCH       SMITH              KS   TRAINED SPOTTER

            MOSTLY QUARTER SIZE HAIL WITH A FEW NEAR PING PONG BALL
            SIZE.

&&

SALTZMAN
Local storm report, Jun 23, 9:14 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1014 PM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 NW IONIA              39.67N 98.36W
06/23/2013  E1.00 INCH       JEWELL             KS   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF QUARTERS WAS FALLING FOR A FEW
            MINUTES.

&&

SALTZMAN

The radar

The North Platte radar (KLNX), 117 km away, was scanning. The volume nearest the first event began at 07:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 24, 1:50 AM CST
Where
Dawson County, 2.6 mi NE of Gothenburg
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.960, -100.120

A measured wind gust of 62 mph occurred from a severe thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461646.